Could Viagra and Cialis increase the risk of eye problems in men? | Health info

0

By Cara Murez HealthDay Reporter

(Health Day)

THURSDAY, April 7, 2022 (HealthDay News) — Gentlemen, you may be most concerned about your performance in the bedroom when taking drugs like Viagra and Cialis, but you might want to be on the lookout for vision problems that may occur once you start taking them.

In a new study, taking erectile dysfunction drugs consistently results in a higher risk of three vision-damaging conditions. However, even though the increased risk was 85%, the absolute risk was still low.

While a relatively small percentage of men will develop these conditions because so many men take these drugs — 20 million prescriptions are dispensed each month in the United States — that means there are many cases, noted the researchers.

Symptoms of RDS include flashes of light and the sudden appearance of floaters or spots in the field of vision – users of erectile dysfunction drugs had a more than 2.5 times higher risk of this condition. Symptoms of RVO include sudden loss or blurring of vision, as well as ‘floaters’ – erectile dysfunction drug users were about 1.4 times more likely to have this condition. ION includes loss of mainly central vision – those using erectile dysfunction drugs were twice as likely to have this, the study found.

“Two of these conditions are related to the retina. … So men who may have predisposing retinal conditions may want to talk to their doctor if they start taking these drugs,” the study author said. , Dr. Mahyar Etminan. He is an Associate Professor in the Department of Ophthalmology and Visual Sciences at the Faculty of Medicine at the University of British Columbia in Vancouver, Canada.

“For otherwise healthy men, I would just suggest being careful about any visual changes, as it could be due to these medications,” Etminan added.

If someone taking these drugs notices visual changes, they should see a doctor, he advised. Changes may occur soon after starting treatment.

Previous research had suggested that these drugs might be associated with these eye conditions, the researchers said, although some of these findings were based on anecdotal information.

For this latest study, researchers used the health insurance claim records of 213,000 American men from the PharMetrics Plus database who had had none of these eye problems in the year prior to regular use. drugs for erectile dysfunction. The recordings dated from January 2006 to December 2020.

The team then followed the medical records of these men, to see whether or not they developed any of these conditions. For the purposes of this study, regular users were defined as anyone who filled at least one prescription every three months during the year prior to the start of the study.

Research has shown an association between the drugs and eye conditions, but has not proven causation. However, the totality of evidence points to a strong link, Etminan said, because the drugs work by improving blood flow but can also impede blood flow in other parts of the body.

It’s also possible that these men had other health issues that contributed to both their erectile dysfunction and vision loss, but the study controlled for these other factors, including high blood pressure, diabetes and heart disease, Etminan noted.

Dr Nicholas Volpe, a professor of ophthalmology at Northwestern University’s Feinberg School of Medicine in Chicago, said it’s important to recognize that any medication can have side effects.

Recognize that when you start taking a new medication, if you notice something different, it’s not something you should ignore, Volpe said.

“That’s true for all medications,” Volpe added.

None of the three vision conditions occur only in the presence of these drugs, Volpe said. RDS, for example, is often diagnosed in patients who have diabetic retinopathy.

“This is another interesting study that shows a potential correlation or association with a higher incidence of conditions that most likely occur unrelated to these drugs,” Volpe said. “It’s worth taking any signs you have after starting a new medication seriously, talk to your doctor, understand that all treatments have risks and benefits, and then proceed as you see fit.”

These erectile dysfunction drugs are now labeled to only warn users of the increased likelihood of ION.

“There’s a whole slew of drugs we’ve shown and others have shown that can affect the eye,” Etminan noted. “The eye has a blood supply, many different tissue types, just like other organs. They have a lot of pharmacological receptors, so they need to be treated like any other organ affected by other prescription drugs.”

SOURCES: Mahyar Etminan, PharmD, associate professor, department of ophthalmology and visual sciences, University of British Columbia School of Medicine, Vancouver, British Columbia, Canada; Nicholas Volpe, MD, George W. and Edwina S. Tarry Professor of Ophthalmology and Chairman, Department of Ophthalmology, Northwestern University, Feinberg School of Medicine, Chicago; JAMA OphthalmologyApril 7, 2022, online

Copyright © 2022 health day. All rights reserved.

Share.

Comments are closed.